An opioid overdose can occur when too much is taken or when a dose is mixed with other drugs or alcohol. Some people mix stimulants like cocaine with their opioids to create a “speedball” that quickly increases and decreases a person’s heart rate. This strain on the heart and brain can heighten the chances of an overdose.
Opioids attach themselves to the receptors in the brain that regulate breathing. When the connection is made, the cells slow down and impact the communication of the brain to the body. As the body slows down, so does the supply of oxygen to the brain, which can result in brain damage and organ failure.
So, what are the signs of an overdose? These signs include:
- Loss of consciousness
- Pinpoint pupils
- Difficulty breathing
- Respiratory arrest (completely stopped breathing)
- Choking, gurgling, or snoring sounds
- Blue or purple lips or fingertips
- Being unresponsive to loud noises, shaking, or painful stimuli
An overdose can be very scary. If you think someone is overdosing on any form of opioid, call 911 right away and administer Narcan if you have it. To learn more about Narcan, click here.